Alert archive / Maine / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 4, 2014, 7:04 AM EDT for Franklin County, Oxford County, Maine; Coos County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 7:04 AM EDT (11:04 UTC)
- Expired
- Aug 4, 2014, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, ME, Oxford County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 11.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
653
WGUS51 KGYX 041104
FFWGYX
MEC007-017-NHC007-041400-
/O.NEW.KGYX.FF.W.0020.140804T1104Z-140804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
704 AM EDT MON AUG 4 2014
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
WEST CENTRAL FRANKLIN COUNTY IN WESTERN MAINE...
NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE...
* UNTIL 1000 AM EDT
* AT 700 AM EDT...FLASH FLOODING WAS LIKELY OCCURRING FROM
THUNDERSTORMS SLOWLY MOVING NORTHEAST AT 20 MPH...WITH MORE
THUNDERSTORMS TRAINING ACROSS THE SAME AREA FROM THE SOUTHWEST.
RADAR ESTIMATES OF 1 TO 2 INCHES OVER THE PAST TWO HOURS HAVE
ALREADY FALLEN IN THIS AREA WITH MORE HEAVY RAIN EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRATFORD...NORTH STRATFORD...DIXVILLE NOTCH...COLEMAN STATE
PARK...ERROL...LAKE UMBAGOG NATIONAL WILDLIFE REFUGE AND RANGELEY
LAKE STATE PARK
LAT...LON 4479 7158 4485 7156 4520 7071 4480 7063
4449 7160 4454 7158 4456 7161 4457 7156
4459 7155 4465 7157 4466 7159 4475 7163
$$
!SJC1 follow-up statement
362
WGUS71 KGYX 041127
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
727 AM EDT MON AUG 4 2014
MEC007-017-NHC007-041400-
/O.CON.KGYX.FF.W.0020.000000T0000Z-140804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OXFORD ME-FRANKLIN ME-COOS NH-
727 AM EDT MON AUG 4 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL COOS...WEST CENTRAL FRANKLIN AND NORTHWESTERN OXFORD
COUNTIES...
AT 720 AM EDT...THUNDERSTORMS PRODUCING HEAVY RAIN WERE OCCURRING
OVER THE WARNED AREA. THE THUNDERSTORMS WERE MOVING VERY SLOWLY TO
THE NORTHEAST AT ONLY 10 MPH...WITH MORE THUNDERSTORMS TO THE
SOUTHWEST SET TO TRAIN OVER THE SAME AREA. RADAR ESTIMATES SHOW 1 TO
3 INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS...WITH MORE HEAVY
RAIN EXPECTED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE UMBAGOG
NATIONAL WILDLIFE REFUGE...COLEMAN STATE PARK...RANGELEY LAKE STATE
PARK...NORTH STRATFORD...ERROL AND DIXVILLE NOTCH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY
MAINE.
&&
LAT...LON 4479 7158 4485 7156 4520 7071 4480 7063
4449 7160 4454 7158 4456 7161 4457 7156
4459 7155 4465 7157 4466 7159 4475 7163
$$
!SJCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:43 AM EDT, 21 minutes earlier.
Area forecast discussion, Aug 4, 6:43 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 643 AM EDT MON AUG 4 2014 .SYNOPSIS... A FRONTAL SYSTEM REMAINS OFFSHORE TODAY AS WEAK LOW PRESSURE MOVES QUICKLY TO THE NORTHEAST ALONG THIS BOUNDARY EARLY IN THE DAY. A WEAK TROUGH OF LOW PRESSURE FORMS OVER THE REGION TONIGHT AND TUESDAY AS THE FRONT OFFSHORE WEAKENS AND MOVES OFF TO THE EAST. A SLOW-MOVING COLD FRONT WILL BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE AREA MID WEEK...WITH HIGH PRESSURE AND DRIER AIR TO EVENTUALLY ARRIVE BY THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED TO INCREASE CHC OF SHRA/TSTMS ACROSS N/MT ZONES INTO SRN AND WRN NH AT THIS TIME THEN TO INCREASE ACROSS MOST OF THE REST OF THE FCST THRU THIS MORNING PER LATEST RADAR LOOP. ECHOES HAVE INCREASED ALONG WITH TSTMS DEVELOPING ACROSS N/MT ZONES OF ME/NH INTO WRN/CENTRAL NH AND AREAS TO THE W. WEAK FLOW, LOW TEMP- DEW POINT SPREADS AND LGT WINDS HAVE ALLOWED AREAS OF F TO FORM...EVEN THOUGH THERE IS QUITE A BIT OF CLOUDINESS AROUND. THE F IS DENSE IN SOME AREAS...LIKE LEB. THE F SHOULD LIFT THRU THE EARLY TO MID MORNING HOURS. A SFC FNT REMAINS OFFSHORE TODAY. WEAK LOW PRESSURE MOVES OFF TO THE NE ALONG THIS FNT EARLY IN THE DAY UNDER THE INFLUENCE OF AN UPPER LVL VORTICITY MAX THAT CROSS THE REGION EARLY TODAY. THIS WILL CREATE SHRA/TSTM ACTIVITY THIS MORNING. AFTER THAT ANOTHER WEAK UPPER LVL IMPULSE MOVES THRU ACROSS OUR NRN ZONES AND WILL GENERATE SCT SHRA/ISOLD TSTMS TODAY WITH THE HIGHEST CHC ACROSS THE N/MT ZONES CLOSER TO THE SYSTEM...WITH THE LOWEST CHC NEAR THE COAST FURTHER AWAY FROM THE SYSTEM. HIGHS WILL TOP OUT IN THE 70S EXCEPT SOME LOWER 80S IN SRN NH. WEAK WINDS ALLOW A SEA BREEZE TO DEVELOP ALONG THE COAST...CUTTING A FEW DEGREES OFF THE HIGH TEMPS THERE. USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE NEAR TERM FCST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... THE SFC FNT OFFSHORE WEAKENS AND MOVES FURTHER OUT TO SEA. THE UPPER LVL FLOW DEVELOPS A TROF OVER THE NE U.S. AS WEAK SHORT WAVE TROFS ROTATE ACROSS THE REGION. A WEAK SFC TROF FORMS OVER THE FCST AREA UNDER THIS UPPER LVL SYSTEM. THE SFC AND UPPER LVL FEATURES MAY GENERATE ISOLD SHRA/TSTMS TNGT WITH SCT SHRA/TSTMS ON TUESDAY AS SFC TEMPS WARM UNDER THE UPPER LVL TROF CREATING INCREASED INSTABILITY. AREAS OF F TO FORM AGAIN IN THIS STAGNANT AIR MASS THAT WILL SEE TEMPS DROP TO NEAR THE DEW POINT TEMPS WITH LGT WINDS TNGT. LOWS WILL BE MOSTLY IN THE MID TO UPPER 50S N TO AROUND 60 S TNGT. HIGHS ON TUESDAY WILL TOP OUT IN THE MID TO UPPER 70S N AND LOWER TO MAYBE MIDDLE 80S S...EXCEPT COOLER NEAR THE COAST DUE TO A SEA BREEZE DEVELOPING DURING THE DAY. USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE SHORT TERM FCST. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... THE MODELS ARE IN GENERAL AGREEMENT ON THE LONGWAVE PATTERN OVER THE NEXT WEEK. AN UPPER TROUGH WILL PROVIDE COOL UNSETTLED WEATHER THROUGH FRIDAY...BEFORE GRADUALLY LIFTING OUT TO OUR EAST THIS WEEKEND MARKED BY A RETURN TO ABOVE NORMAL TEMPERATURES. IN THE DAILIES...A SLOW-MOVING COLD FRONT WILL BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE AREA MID WEEK...WITH HIGH PRESSURE AND DRIER AIR TO EVENTUALLY ARRIVE BY THE WEEKEND. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... SHORT TERM /THROUGH TUESDAY/...AREAS OF F ACROSS THE FCST AREA ALONG WITH SHRA/TSTMS IN THE N AND MT AREAS AND INTO WRN AND CENTRAL NH/ AROUND EARLY INTO MID MORNING CREATING VARIABLE IFR/LIFR CONDITIONS. CONDITIONS IMPROVE FOR THIS AFTERNOON THOUGH STILL THREAT OF SHRA AND POSSIBLE TSTMS. VARIABLE CONDITIONS LOWER TO IFR/LIFR IN AREAS OF F AND CHC SHRA TNGT INTO TUESDAY MORNING...THEN IMPROVING TUESDAY AFTERNOON BUT STILL CHC SHRA/TSTMS. LONG TERM... WED...AREAS OF MVFR IN SHOWERS AND TSTMS. THU - FRI...SCT MVFR IN SHOWERS AND TSTMS. && .MARINE... SHORT TERM /TODAY THROUGH TUESDAY/...UPDATED WITH LITTLE OR NO CHANGES TO THE PREVIOUS FCST. WEAK PRESSURE PATTERN WILL KEEP WINDS AND SEAS WELL BELOW SCA LEVELS THRU TUESDAY. LONG TERM... WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 4, 3:37 AM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 337 AM EDT MON AUG 4 2014 MEZ007>009-NHZ001-002-050745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS- 337 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. SCATTERED SLOW-MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...WITH LOCALIZED DRAINAGE FLOODING AND PONDING OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ012>014-018>028-NHZ003>010-013-014-050745- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 337 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-050745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 337 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 6:49 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 649 AM EDT MON AUG 4 2014 MEZ007>009-NHZ001-002-041400- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS- INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON... WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM... JACKMAN...COLEBROOK...BERLIN...LANCASTER 649 AM EDT MON AUG 4 2014 SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS FAR NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE THIS MORNING. AREAS OF HEAVY RAIN ARE POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
Nearby
Flash Flood Warnings in Maine, 2014Flash Flood Warnings in New Hampshire, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.